On the approximability of reachability-preserving network orientations

Michael Elberfeld, Vineet Bafna, Iftah Gamzu, Alexander Medvedovsky, Danny Segev, Dana Silverbush, Uri Zwick, Roded Sharan

Research output: Contribution to journalArticlepeer-review


We introduce a graph-orientation problem arising in the study of biological networks. Given an undirected graph and a list of ordered source–target vertex pairs, the goal is to orient the graph such that a maximum number of pairs admit a directed source-to-target path. We study the complexity and approximability of this problem. We show that the problem is NP-hard even on star graphs and hard to approximate to within some constant factor. On the positive side, we provide an Ω(log log n/ log n) factor approximation algorithm for the problem on n-vertex graphs. We further show that for any instance of the problem there exists an orientation of the input graph that satisfies a logarithmic fraction of all pairs and that this bound is tight up to a constant factor. Our techniques also lead to constant-factor approximation algorithms for some restricted variants of the problem.

Original languageEnglish
Pages (from-to)209-232
Number of pages24
JournalInternet Mathematics
Issue number4
StatePublished - 1 Jan 2011

Bibliographical note

Publisher Copyright:
© Taylor & Francis Group, LLC.

ASJC Scopus subject areas

  • Modeling and Simulation
  • Computational Mathematics
  • Applied Mathematics


Dive into the research topics of 'On the approximability of reachability-preserving network orientations'. Together they form a unique fingerprint.

Cite this